Compulsive Behaviors Expert Forum
Wrong Medication or Withdrawal from Paxil
About This Forum:

Questions in the Compulsive Behaviors forum are answered by Ted A Grossbart, Ph.D. from Harvard Medical School.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Wrong Medication or Withdrawal from Paxil

I am 32 and have had pretty much a lifelong history of obsessive worrying.  From research I've done, I'm pretty sure I'm OCD.I was so intensely anxious with it at age 28, I was prescribed Paxil. Started with 10-20 mg and ended up on 40 mg as I read this was the OCD dose. Paxil changed my life. I could even think about things I used to worry so much about and say hey, it's fine. I couldn't obsess if I wanted to. I was so happy with this that the constant sleeping/napping of 14+ hours a day, weight gain of 50 pounds over 5 years, and zero libido or sexual sensation were unnoticed and unimportant. I researched and saw that Paxil is known to be the worst for the above side effects and decided I needed to switch to something else. My family doctor prescribed Zoloft 50 mg for 1 wk to be increased to 100 mg after one week. I was told by the pharmacy I just needed to stop the Paxil and the Zoloft would compensate. 4 days later I got severe nausea and dizziness. I did call the MD who said to take 10 mg of Paxil with the zoloft for one week. I did this, and then next week I took 5, then 2.5 the 3rd week then off. All the while I remained on 50 mg of Zoloft and was feeling great. My interest in food and eating is lessened, my sex drive and sensation is UP, and I sleep 8 hours and am AWAKE. The day after I stopped the Paxil I felt this uneasiness when I woke up that something was wrong. I was anxious, afraid of thinking something bad about my boyfriend or family, and shaky.That day I increased the Zoloft to 100mg. I went on like this for a week then called the MD. was told it sounds like a Paxil withdrawl (withdrawal) thing and to taper down from 5mg. I'm still on 5mg and my MD told me to stick with the Zoloft and keep tapering, also prescibed Buspar. Does this sound like a paxil issue or zoloft? Is there a better drug I should be on like Paxil without the side effects? When should it get better? And what's the best Paxil dose taper to do? Any suggestions are so appreciated.
  
Related Discussions
716143_tn?1232351325
Unfortunately you are in an area that it is hard to get clear answers because everyone's reactions are different.  It is going to take patience to give it time to see what is going on.  You have been keeping your Dr. updated which is key.

Depending on how much your family doctor specializes, you might well want to consider at least a consult with a psychopharmacologist (a psychiatrist who specializes in these meds),  

Are you in psychotherapy as well?  Learning techniques to manage the OCD may let you get trelief with less need for meds,

tg



Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank